Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 616, NWS Jackson, MS

August 31, 2000Marion County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 31, 2000, 3:02 PM CDT for Marion County, Mississippi. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 31, 2000, 3:02 PM CDT (20:02 UTC)
Expired
Aug 31, 2000, 3:30 PM CDT
In force
28 min
Issued by
NWS Jackson, MS
Area
Whole counties

County Marion County, MS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 31, 2:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2000-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2000-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1374 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1340 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-70 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 312003
SVRJAN
MSC091-312030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
302 PM CDT THU AUG 31 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN SOUTH CENTRAL MISSISSIPPI

* UNTIL 330 PM CDT

* AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MARION COUNTY...OR ABOUT 8 MILES NORTHWEST
  OF COLUMBIA...MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL MARION COUNTY 

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

STAY AWAY FROM WINDOWS.

69

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:40 PM CDT, 22 minutes earlier.

Area forecast discussion, Aug 31, 2:40 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
240 PM CDT THU AUG 31 2000

UPDATED FORECAST TO ADD ISOLATED THUNDERSTORMS TO NW MS TODAY. LOW
LEVEL SLY FLOW HAS INCREASED DEWPOINTS SUFFICIENTLY TO INITIATE
AFTERNOON CONVECTION.

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

In the hours before

Special weather statement, Aug 31, 10:00 AM CDT, 5 hours 2 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
010400-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1000 AM CDT THU AUG 31 2000

THE AIR MASS OVER THE REGION IS VERY UNSTABLE TODAY. MOISTURE HAS BEEN
LIMITED BUT THE BEST SUPPLY WILL BE OVER EASTERN AND SOUTHERN
MISSISSIPPI ZONES DURING THE AFTERNOON AND EVENING. STORMS THAT
DEVELOP IN THIS UNSTABLE AIR MASS WILL STRENGTHEN RAPIDLY AND MAY
BECOME SEVERE OVER A VERY SHORT TIME. THERE IS A GOOD CHANCE THAT
STORMS THIS AFTERNOON AND EVENING WILL PRODUCE DAMAGING THUNDERSTORM
WIND GUSTS BUT STORM COVERAGE WILL BE WIDELY SCATTERED AT BEST. THE
BEST CHANCE OF THUNDERSTORM DEVELOPMENT WILL BE OVER SOUTHEAST
MISSISSIPPI.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEB SITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES AN EXPERIMENTAL GRAPHICAL
HAZARDOUS WEATHER OUTLOOK.
Special weather statement, Aug 31, 10:35 AM CDT, 4 hours 27 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
010400-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1000 AM CDT THU AUG 31 2000

THE AIR MASS OVER THE REGION IS VERY UNSTABLE TODAY. MOISTURE HAS BEEN
LIMITED BUT THE BEST SUPPLY WILL BE OVER EASTERN AND SOUTHERN
MISSISSIPPI ZONES DURING THE AFTERNOON AND EVENING. STORMS THAT
DEVELOP IN THIS UNSTABLE AIR MASS WILL STRENGTHEN RAPIDLY AND MAY
BECOME SEVERE OVER A VERY SHORT TIME. THERE IS A GOOD CHANCE THAT
STORMS THIS AFTERNOON AND EVENING WILL PRODUCE DAMAGING THUNDERSTORM
WIND GUSTS BUT STORM COVERAGE WILL BE WIDELY SCATTERED AT BEST. THE
BEST CHANCE OF THUNDERSTORM DEVELOPMENT WILL BE OVER SOUTHEAST
MISSISSIPPI.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEB SITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES AN EXPERIMENTAL GRAPHICAL
HAZARDOUS WEATHER OUTLOOK.
Local storm report, Aug 31, 3:00 PM CDT, 2 minutes before
JANWRKLSR 000
TTAA00 KJAN DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
254 PM CDT WED AUG 30 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0240 PM    1 SW BROOKHAVEN           MS   WIND DAMAGE
08/31/00   LINCOLN                        A FEW TREES WERE BLOWN
                                          DOWN AND SHINGLES BLOWN
                                          OFF A SCHOOL. TWO HOUSES
                                          WERE ON FIRE BY LIGHTNING.
                                          REPORTED BY LINCOLN EOC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 7:17 PM CDTSevere Thunderstorm WarningJANLamar28 min
Aug 31, 2:16 PM CDTSevere Thunderstorm WarningJANFranklin, Lincoln29 min
Aug 31, 2:44 PM CDTSevere Thunderstorm WarningJANFranklin31 min
Aug 31, 3:05 PM CDTSevere Thunderstorm WarningJANCovington25 min
Aug 31, 3:23 PM CDTSevere Thunderstorm WarningJANForrest, Lamar37 min
Aug 31, 3:31 PM CDTSevere Thunderstorm WarningJANCovington44 min
Aug 31, 3:50 PM CDTSevere Thunderstorm WarningJANJefferson Davis25 min
Aug 31, 3:56 PM CDTSevere Thunderstorm WarningJANJones34 min
Aug 31, 4:02 PM CDTSevere Thunderstorm WarningJANForrest28 min
Aug 31, 4:09 PM CDTSevere Thunderstorm WarningJANLamar41 min
Aug 31, 4:19 PM CDTSevere Thunderstorm WarningJANHinds, Madison41 min
Aug 31, 4:28 PM CDTSevere Thunderstorm WarningJANForrest, Jones47 min
Aug 31, 4:52 PM CDTSevere Thunderstorm WarningJANCovington, Smith38 min
Aug 31, 5:03 PM CDTSevere Thunderstorm WarningJANHinds, Rankin42 min
Aug 31, 5:18 PM CDTSevere Thunderstorm WarningJANJefferson Davis42 min
Aug 31, 5:25 PM CDTSevere Thunderstorm WarningJANCopiah, Simpson35 min
Aug 31, 5:38 PM CDTSevere Thunderstorm WarningJANRankin, Smith37 min
Aug 31, 6:24 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis36 min
Aug 31, 6:28 PM CDTSevere Thunderstorm WarningJANLawrence, Lincoln47 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.